Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 18, 2018, 4:52 PM EDT for Elliott County, Magoffin County, Morgan County, Kentucky. It was in force for 113 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 4:52 PM EDT (20:52 UTC)
- Expired
- May 18, 2018, 6:45 PM EDT
- In force
- 113 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Elliott County, KY, Magoffin County, KY, Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 31 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 4:55 PM EDT | FLASH FLOOD | Dingus, KY | WATER COVERING THE ROAD ON LICK BRANCH NEAR THE HIGHWAY 437 BRIDGE. |
| May 18, 5:48 PM EDT | FLASH FLOOD | 1 W Moon, KY | PUBLIC REPORT OF CROPLAND, YARD, AND BASEMENT FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982
WGUS53 KJKL 182052
FFWJKL
KYC063-153-175-182245-
/O.NEW.KJKL.FF.W.0004.180518T2052Z-180518T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
452 PM EDT FRI MAY 18 2018
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
East central Morgan County in southeastern Kentucky...
North central Magoffin County in southeastern Kentucky...
South central Elliott County in east central Kentucky...
* Until 645 PM EDT
* At 451 PM EDT, the public reported flooding across area roads due
to thunderstorms that area producing heavy rain. Up to two inches
of rain have already fallen. Flash flooding is on going or
expected to begin shortly.
* Some locations that will experience flooding include...
Salyersville, Mason, Haleburg, Flat Fork, Moon, Coon, Carver,
Logville, Burning Fork, Cyrus, Jeptha, West Royalton Station,
Carver Station, Licksburg, Stringtown, Grayfox, Ever, Perlie,
Orient and Plutarch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3803 8303 3760 8301 3762 8309 3763 8309
3763 8311 3805 8314
$$
GREIF2 follow-up statements
615
WGUS73 KJKL 182223
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
623 PM EDT FRI MAY 18 2018
KYC063-153-175-182245-
/O.CON.KJKL.FF.W.0004.000000T0000Z-180518T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan KY-Magoffin KY-Elliott KY-
623 PM EDT FRI MAY 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
EAST CENTRAL MORGAN...NORTH CENTRAL MAGOFFIN AND SOUTH CENTRAL
ELLIOTT COUNTIES...
At 621 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain have moved out of the warned area but up to two inches of rain
fell resulting in localized flash flooding.
Some locations that will experience flooding include...
Salyersville, Mason, Haleburg, Flat Fork, Moon, Coon, Carver,
Logville, Burning Fork, Cyrus, Jeptha, West Royalton Station, Carver
Station, Licksburg, Stringtown, Grayfox, Ever, Perlie, Orient and
Plutarch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3803 8303 3760 8301 3762 8309 3763 8309
3763 8311 3805 8314
$$
GREIF955
WGUS73 KJKL 182245
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
645 PM EDT FRI MAY 18 2018
KYC063-153-175-182253-
/O.EXP.KJKL.FF.W.0004.000000T0000Z-180518T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan KY-Magoffin KY-Elliott KY-
645 PM EDT FRI MAY 18 2018
...THE FLASH FLOOD WARNING FOR EAST CENTRAL MORGAN...NORTH CENTRAL
MAGOFFIN AND SOUTH CENTRAL ELLIOTT COUNTIES WILL EXPIRE AT 645 PM
EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat for most of the area - though some instances continue in
Morgan county therefore an additional warning is in effect there.
Please continue to heed any remaining road closures.
LAT...LON 3803 8303 3760 8301 3762 8309 3763 8309
3763 8311 3805 8314
$$
GREIFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 18, 4:01 PM EDT, 51 minutes earlier.
Area forecast discussion, May 18, 4:01 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 401 PM EDT Fri May 18 2018 .SHORT TERM...(This evening through Saturday night) Issued at 300 PM EDT FRI MAY 18 2018 Scattered to numerous showers and storms will be ongoing across eastern Kentucky this afternoon through early this evening. This activity should taper off to isolated to scattered showers and isolated storms tonight, after we lose daytime heating. Showers and storms should begin to increase in number again by mid to late Saturday morning, as a trough of low pressure moves across the region. Locally heavy rainfall and isolated instances of flooding will be possible on Saturday, especially during the afternoon and early evening hours. The rain should steadily taper off Saturday night, as the trough moves off to our east. Temperatures will continue to run above normal, with lows the next two nights expected to fall only into the low to mid 60s, with highs on Saturday forecast to max out in the upper 70s and lower 80s. Winds should be generally light and variable outside any thunderstorms or intense rain showers. .LONG TERM...(Sunday through Friday) Issued at 400 PM EDT FRI MAY 18 2018 Mean ridging across the western Atlantic coupled with progressive flow aloft from Canada through the Tennessee Valley and a nearby frontal boundary will keep a warm and unsettled pattern in the offing across eastern Kentucky. High temperatures will continue to range in the low-mid 80s with lows generally cooling into the low- mid 60s. Despite weak upper ridging and relatively lower moisture moving in Sunday, the approach of some weak height falls and a frontal boundary combined with residual moisture will bring the chance for showers and thunderstorms through the afternoon into the evening. Increasing return flow, approach of an upper impulse pushing into the upper Midwest and Great Lakes, and proximity of the aforementioned front will bring better chances of showers and storms Monday. A northern stream disturbance rotating through Quebec by midweek will attempt to push the frontal boundary south across eastern Kentucky, creating additional shots for rainfall. May see an overall lull in precipitation later Wednesday into Thursday behind the front and ahead of a surface ridge off to the north as drier northwest flow filters in through the upper levels. However, speedy return flow via energy approaching out of the west will bring rain chances back by the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 133 PM EDT FRI MAY 18 2018 Expecting VFR conditions across the area as a whole during the TAF period, but any individual TAF site could experience MVFR to IFR conditions due to shower or thunderstorm activity this afternoon into early this evening. Any thunderstorms that form should dissipate by around 3Z tonight, leaving only isolated to scattered showers behind. Patchy valley fog will likely form overnight as well, but this should not affect any of the TAF sites. SCT to BKN cloud cover will persist through out the period as well, with some instances of OVC high clouds possible. Showers and storms should begin increasing in number again toward the end of the TAF period. Winds on the whole should be light and variable. Winds with any thunderstorm or intense shower could be quite gusty. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AR LONG TERM...GUSEMAN AVIATION...AR
Hazardous weather outlook, May 18, 3:55 PM EDT, 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 355 PM EDT Fri May 18 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 355 PM EDT Fri May 18 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible through this evening, and could produce locally heavy rainfall which could cause isolated instances of flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times from Saturday through Thursday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL/AR
In the hours before
Special weather statement, May 18, 4:21 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT FRI MAY 18 2018
KYZ083-182045-
Wayne-
421 PM EDT FRI MAY 18 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE COUNTY...
At 421 PM EDT, a strong thunderstorm was located over Cabell, or 8
miles west of Monticello, moving north at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Monticello, Cabell, Zula, Parnell, Susie and Alpha.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3692 8496 3696 8494 3696 8492 3695 8490
3698 8486 3683 8480 3674 8501 3676 8501
3680 8502 3683 8506 3686 8506
TIME...MOT...LOC 2021Z 161DEG 12KT 3687 8500
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:11 PM EDT | Areal Flood Advisory | JKL | Breathitt, Magoffin, Morgan | 2 hr |
| May 18, 4:08 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Menifee | 2 hr |
| May 18, 4:21 PM EDT | Special Weather Statement | JKL | Wayne | 24 min |
| May 18, 4:30 PM EDT | Areal Flood Advisory | JKL | Elliott, Morgan | 2 hr |
| May 18, 4:32 PM EDT | Areal Flood Advisory | JKL | Wayne | 118 min |
| May 18, 5:11 PM EDT | Areal Flood Advisory | JKL | Pulaski | 2 hr |
| May 18, 6:01 PM EDT | Areal Flood Advisory | JKL | Knott, Letcher, Perry | 3 hr |
| May 18, 6:29 PM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 2 hr |
| May 18, 6:42 PM EDT | Flash Flood Warning | JKL | Morgan | 2 hr |
| May 18, 7:05 PM EDT | Special Weather Statement | JKL | Rockcastle | 40 min |
| May 18, 7:15 PM EDT | Areal Flood Advisory | JKL | Jackson, Rockcastle | 2 hr |
| May 18, 7:31 PM EDT | Special Weather Statement | JKL | Jackson | 44 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.